Hail, Marathon
- When
- May 12, 1:10 PM CST to 1:11 PM CST
- Where
- Marathon County, 0.49 mi E of Mosinee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.780, -89.690
Nickel size hail fell in Mosinee.
Scattered thunderstorms developed along an instability ribbon from central to northeast Wisconsin during the afternoon hours on Thursday (5/12). The strongest storms produced large hail across this area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Scattered thunderstorms developed along an instability ribbon from central to northeast Wisconsin during the afternoon hours on Thursday (5/12). The strongest storms produced large hail across this area. Further north, an outflow boundary caused wind damage across portions of north-central Wisconsin. Repeated rounds of moderate to heavy rain dumped upwards of 7 inches of rain across central Oconto County and southern Marinette County during the late afternoon and evening hours, causing $465,500 worth of damage to area roads and bridges across these counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 12, 11:12 AM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 1212 PM CDT Thu May 12 2022 Updated aviation portion for 18Z TAF issuance .SHORT TERM...Today...Tonight...and Friday Issued at 426 AM CDT Thu May 12 2022 A convectively induced vorticity center that formed over West Texas yesterday moved across Minnesota and northwest Wisconsin last night and brought mostly non severe thunderstorms with wind gusts to 35 mph and half inch hail. The activity was exiting the lakeshore counties at 400 am. The upper ridge across Wisconsin combined with southerly flow bringing up very warm and humid air could result in record high temperatures this afternoon. Highs in the middle 80s to low 90s are likely away from the lake and bay. Those temperatures combined with dewpoints of 65 to 70 will result in impressive instability this afternoon and early evening, with CAPE values of 2000 to 3000 J/KG. There will likely be a temperature inversion to inhibit convection, but a surface warm front moving north, or leftover convective boundaries could produce additional thunderstorms today. There is some severe potential for any thunderstorms that form. Whatever storms do form this afternoon or evening should diminish after sunset with warm and humid conditions expected overnight. Friday will be warm and humid, but not as hot as today. A cold front should produce thunderstorms as it moves across during the afternoon and early evening. There should be sufficient instability and upper support to produce some severe storms with damaging winds and large hail. .LONG TERM...Friday Night Through Wednesday Issued at 426 AM CDT Thu May 12 2022 The 500mb ridge across the Great Lakes region will finally break down and shift east this weekend. Meanwhile, a closed 500mb low across the southern plains of Canada is expected to pivot across southern Canada over the weekend with a cooler northwest flow pattern expected early next week. Temperatures will start out above normal Saturday, return closer to normal on Sunday and then below normal for Monday and Tuesday before moderating closer to normal by the middle of next week as the upper flow turns more westerly. A cold front will be lurking across northeast Wisconsin Friday night. Strong or severe storms are possible Friday evening with CAPE values of 1,500 to 2,500 J/KG. 0-6 km shear values are little better tonight to support severe weather with bufkit soundings indicating near 30 knots of shear. The storms should weaken by late evening and overnight. The proximity of the frontal boundary supports a chance of showers Saturday morning across eastern Wisconsin. For this weekend there are small chances of showers and a few storms at times, however most of the time should be dry. High temperatures Saturday will be above normal and closer to normal Sunday. With the northwest flow pattern aloft, weak upper level disturbances could bring a chance of shower on Monday and Tuesday. A more substantial system passing to the south of the area will bring a chance of showers on Wednesday. It will be fairly cool Monday, where some locations across the far north could see highs in the 50s. There is also the potential for frost Monday night across the north with lows in the 30s. && .AVIATION...for 18Z TAF Issuance Issued at 1212 PM CDT Thu May 12 2022 VFR conditions are expected across much of the area this afternoon, with some SCT-BKN cumulus clouds around 4-5k ft. Some MVFR conditions are possible across north-central Wisconsin due to the elevation difference. There may also be some haze in the air this afternoon due to high moisture content. Isolated to scattered thunderstorms are possible in the afternoon and evening, mainly north of a AUW to GRB line. VFR conditions are expected tonight, with low level wind shear after dark as south winds increase to around 45 knots at 2000 ft with surface winds around 10 knots. VFR conditions are expected Friday morning, but then showers and thunderstorms will bring lower conditions in the afternoon as a cold front approaches. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....RDM LONG TERM......Eckberg AVIATION.......Kurimski
Hazardous Weather Outlook National Weather Service Green Bay WI 400 AM CDT Thu May 12 2022 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-130900- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 400 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms could produce wind gusts to 35 mph and small hail as they exit northeast Wisconsin early this morning. Additional scattered thunderstorms are expected across the area this afternoon and evening. There is a marginal threat of severe storms with large hail and damaging winds mainly west of highway 41. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday afternoon and Friday night. Some of the storms could become strong or severe with damaging winds and large hail. There are small chances of thunderstorms at times this weekend. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed across northern Wisconsin this afternoon and evening, and again Friday afternoon and evening across much of the area. LMZ521-522-541>543-130900- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 400 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Today and Tonight Scattered thunderstorms are expected early this morning. They could produce wind gusts to 30 knots and small hail. In addition, fog may reduce visibilities at times today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday afternoon and Friday night that may produce strong winds and large hail. Isolated thunderstorms are possible at times this weekend that could pose a hazard to mariners. Areas of dense marine fog are possible at times through Saturday afternoon. High waves could create conditions hazardous to small craft Friday on Lake Michigan. RDM/Eckberg
Special Weather Statement National Weather Service Green Bay WI 1157 AM CDT Thu May 12 2022 WIZ030-031-035>039-045-048-049-122100- Marathon-Shawano-Wood-Portage-Waupaca-Outagamie-Brown-Waushara- Winnebago-Calumet- 1157 AM CDT Thu May 12 2022 ...HIGH HEAT INDEX VALUES EXPECTED THIS AFTERNOON... Record breaking temperatures combined with high relative humidities will result in heat indices of 95 to 100 degrees across central Wisconsin east to the Fox Valley this afternoon. If you are spending an extensive amount of time outside this afternoon or if you are vulnerable to heat illness, be sure to stay hydrated and take breaks out of the sun. Kurimski
Special Weather Statement
National Weather Service Green Bay WI
149 PM CDT Thu May 12 2022
WIZ010>013-018>021-030-031-035>037-073-074-122015-
Waupaca WI-Southern Marinette County WI-Langlade WI-Wood WI-
Marathon WI-Portage WI-Oneida WI-Northern Marinette County WI-
Lincoln WI-Southern Oconto County WI-Shawano WI-Florence WI-
Northern Oconto County WI-Menominee WI-Forest WI-
149 PM CDT Thu May 12 2022
...Scattered strong thunderstorms will impact portions of Wood,
southeastern Lincoln, Marathon, southeastern Oneida, Shawano,
Portage, Forest, Florence, Marinette, Menominee, northwestern
Waupaca, northern Oconto and Langlade Counties through 315 PM CDT...
At 148 PM CDT, Doppler radar was tracking scattered strong
thunderstorms, moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wausau, Stevens Point, Wisconsin Rapids, Shawano, Antigo, Crandon,
Marshfield, Weston, Merrill and Rib Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4481 9032 4602 8870 4598 8864 4602 8853
4595 8819 4592 8810 4587 8807 4582 8814
4578 8809 4579 8799 4571 8781 4556 8783
4550 8779 4535 8789 4535 8775 4539 8769
4534 8765 4531 8767 4424 8957 4425 9032
TIME...MOT...LOC 1848Z 228DEG 27KT 4500 8915
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HykinThe Green Bay radar (KGRB), 129 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
10 hail, 3 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Nickel size hail fell in Mosinee.
Quarter size hail fell in Hatley.
Nickel size hail fell in White Lake.
Ping pong size hail fell in Mountain.
Quarter size hail fell in Birnamwood.
Penny size hail fell in Crooked Lake.
Golf ball size hail fell south of Neopit.
Thunderstorm winds downed trees and power lines down in St Germain. The time of this event is an estimate based on the Emergency Manager.
Quarter size hail fell in Eagle River.
Thunderstorm winds downed trees east of Eagle River. The time of this event is an estimate based on the Emergency Manager.
Thunderstorm winds downed trees in Conover. The time of this event is an estimate based on the Emergency Manager.
Several rounds of thunderstorms dumped upwards of 7 inches of rain over central Oconto County during the late afternoon and evening hours. This caused damage to area roads, bridges, culverts, and parks across the central part of the county as well as several area roads to be washed out. The hardest hit areas were in or near the city of Spruce and north of Gillett.
Quarter size hail fell east of Suring.
Quarter size hail fell in Spruce.
Several rounds of thunderstorms dumped upwards of 7 inches of rain over southern Marinette County during the evening hours. This caused damage to area roads, bridges, culverts, and parks across the southern part of the county. The hardest hit areas were the town of Beaver, Pound, Grover, Peshtigo, and the villages of Coleman and Pound.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016774, 1016776, 1016777, 1016778, 1016779, 1016780, 1016781, 1016788, 1016784, 1016789, 1016790, 1016793, 1016785, 1016786, 1019932.